Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 7, NWS Omaha, NE

May 1, 2018Gage County, Jefferson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 1, 2018, 6:56 PM CDT for Gage County, Jefferson County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 6:56 PM CDT (23:56 UTC)
Expired
May 1, 2018, 7:30 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Gage County, NE, Jefferson County, NE

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:10 PM CDTHAIL 0.751 W Diller, NE
May 1, 7:23 PM CDTTORNADO2 Ene Odell, NETORNADO BRIEFLY TOUCHED DOWN THEN LIFTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

051 
WFUS53 KOAX 012356
TOROAX
NEC067-095-020030-
/O.NEW.KOAX.TO.W.0007.180501T2356Z-180502T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
656 PM CDT TUE MAY 1 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Jefferson County in southeastern Nebraska...
  Southwestern Gage County in southeastern Nebraska...

* Until 730 PM CDT
    
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles northwest of Hollenberg, or 17 miles north of
  Washington, moving east at 35 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Diller around 705 PM CDT. 
  Odell around 715 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Steele
City, Rock Creek Station State Historical Park, Endicott, Harbine and
Camp Jefferson.

This includes the following highways...
 Highway 136 in Nebraska near mile marker 154, between mile markers
160 and 162, and between mile markers 167 and 173.
 Highway 77 in Nebraska near mile marker 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4016 9716 4025 9676 4000 9672 4000 9713
TIME...MOT...LOC 2356Z 253DEG 32KT 4007 9705 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

MEAD
2 follow-up statements
148 
WWUS53 KOAX 020008
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
708 PM CDT TUE MAY 1 2018

NEC067-095-020030-
/O.CON.KOAX.TO.W.0007.000000T0000Z-180502T0030Z/
Jefferson NE-Gage NE-
708 PM CDT TUE MAY 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN JEFFERSON AND SOUTHWESTERN GAGE COUNTIES...
    
At 708 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Diller, or 12 miles southwest of Beatrice, moving
east at 40 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Jefferson and southwestern Gage Counties, including the
following locations: Steele City, Rock Creek Station State Historical
Park and Harbine.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 170 and 173.
 Highway 77 in Nebraska near mile marker 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4016 9708 4025 9676 4000 9672 4000 9708
TIME...MOT...LOC 0008Z 249DEG 43KT 4013 9689 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

MEAD
284 
WWUS53 KOAX 020016
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
716 PM CDT TUE MAY 1 2018

NEC067-095-020030-
/O.CON.KOAX.TO.W.0007.000000T0000Z-180502T0030Z/
Jefferson NE-Gage NE-
716 PM CDT TUE MAY 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN JEFFERSON AND SOUTHWESTERN GAGE COUNTIES...
    
At 716 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Odell, or 8 miles south of Beatrice,
moving east at 35 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Odell and Diller. 

This includes the following highways...
 Highway 136 in Nebraska between mile markers 170 and 173.
 Highway 77 in Nebraska near mile marker 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4025 9676 4000 9672 4000 9695 4020 9695
TIME...MOT...LOC 0016Z 253DEG 32KT 4015 9680 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 6:41 PM CDT, 15 minutes earlier.

Area forecast discussion, May 1, 6:41 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
641 PM CDT Tue May 1 2018

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 1 2018

...Severe storms likely this afternoon through evening...

Surface analysis at 19z revealed a surface low over south-central
NE with an associated surface front (or two) extending northeast
into west-central IA. Continued heating and moistening of the
boundary layer has yielded a weakly capped and moderately unstable
warm sector with storms beginning to develop along the boundary
between Columbus and Tekamah. The approach of a mid-level jet
streak and associated vorticity maxima from the west/southwest will
aid in rapid storm development over the next couple of hours with
supercells anticipated as the original storm mode. Additional
storms are likely to develop to our west near the surface triple
point over south-central NE. Large hail and a few tornadoes will
be possible initially, with large hail, damaging outflow winds,
and locally excessive rainfall becoming the predominant hazards
as storms coalesce into clusters later this evening into tonight.

On Wednesday, an upper low will edge east through the Four Corners
while an associated surface low deepens over eastern CO. The
location of the attendant warm front from the surface low through
southeast NE will be modulated by antecedent convection occurring
tonight and any early-day activity on Wednesday. Nonetheless, it
appears that southeast NE into southwest IA will have the highest
probability of experiencing severe weather during the afternoon
and evening hours.

On Wednesday night into Thursday, the aforementioned Four-Corners
upper low will eject northeast into the mid Missouri Vally,
driving the development of a surface low from western KS into
central IA by 00z Friday. As such, showers and thunderstorms will
remain in the forecast with with some severe potential again on
Thursday afternoon over southeast NE into southwest IA,
immediately ahead of the migratory surface low.

By Friday, drier conditions are anticipated as mid-level heights
build across the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

On Saturday into Saturday night, a low-amplitude impulse will
translate from the northern Plains into mid MO Valley, supporting
a low-probability chance of showers. A potentially better chance
of precipitation will exist next Tuesday into Wednesday ahead of a
prominent upper low tracking southeast through the north-central
CONUS. High temperatures through the extended forecast should be
primarily in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue May 1 2018

Convection across the area at the start of the period is expected
to extend through at least 03Z before diminishing. Variable
conditions are likely during this time before MVFR cigs become
prevalent thereafter. Additional periods of showers and
thunderstorms are possible after 06Z as the frontal boundary
remains across the area with MVFR to IFR cigs and vsby.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Fobert
Hazardous weather outlook, May 1, 3:28 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Tue May 1 2018

NEZ011-012-016>018-030>032-021030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms are possible tonight with the greatest
severe weather potential existing to the southeast of the area.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few non-severe thunderstorms are possible Wednesday night and
again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-021030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely through midnight with a few
tornadoes, large hail, damaging outflow winds, and locally
excessive rainfall all possible.

Another round of severe thunderstorms are expected Wednesday
afternoon and evening across portions of southeast Nebraska into
southwest Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few severe storms are possible again on Thursday afternoon over
far southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation has occurred.

In the hours before

Local storm report, May 1, 6:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
616 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     2 ESE TEKAMAH           41.76N 96.18W
05/01/2018  M68 MPH          BURT               NE   ASOS

&&

CZ
Local storm report, May 1, 6:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     2 SSW CRAIG             41.76N 96.38W
05/01/2018  E60 MPH          BURT               NE   PUBLIC

&&

CZ
Local storm report, May 1, 6:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     2 NW LITTLE SIOUX       41.83N 96.05W
05/01/2018  E60 MPH          HARRISON           IA   CO-OP OBSERVER

&&

CZ
Local storm report, May 1, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 SSE FAIRBURY          40.13N 97.17W
05/01/2018  M1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

CZ
Local storm report, May 1, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 S FAIRBURY            40.08N 97.18W
05/01/2018  M1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

&&

CZ
Local storm report, May 1, 6:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       LITTLE SIOUX            41.81N 96.03W
05/01/2018  M2.97 INCH       HARRISON           IA   CO-OP OBSERVER

            MOST FELL IN JUST OVER AN HOUR. ALSO 1/2 TO 3/4 INCH HAIL
            COVERED THE GROUND. FIELDS FLOODED.

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:52 PM CDTSpecial Weather StatementOAXKnox23 min
Apr 30, 8:02 PM CDTSevere Thunderstorm WarningOAXKnox28 min
Apr 30, 8:37 PM CDTSpecial Weather StatementOAXKnox38 min
Apr 30, 9:32 PM CDTSpecial Weather StatementOAXAntelope, Cedar, Pierce43 min
May 1, 1:43 AM CDTSpecial Weather StatementOAXWayne32 min
May 1, 2:25 AM CDTSpecial Weather StatementOAXCuming20 min
May 1, 2:51 AM CDTSpecial Weather StatementOAXThurston24 min
May 1, 3:47 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Platte, Stanton43 min
May 1, 3:58 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte32 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge29 min
May 1, 4:27 PM CDTSevere Thunderstorm WarningOAXButler, Colfax33 min
May 1, 4:38 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge52 min
May 1, 4:55 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders50 min
May 1, 5:01 PM CDTTornado WarningOAXButler, Saunders29 min
May 1, 5:02 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte43 min
May 1, 5:27 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington48 min
May 1, 5:38 PM CDTTornado WarningOAXBurt, Washington17 min
May 1, 5:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte50 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders48 min
May 1, 5:50 PM CDTSevere Thunderstorm WarningOAXWashington40 min
May 1, 6:06 PM CDTTornado Warning Tornado observedOAXJefferson24 min
May 1, 6:08 PM CDTSevere Thunderstorm WarningOAXBurt52 min
May 1, 6:21 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington17 min
May 1, 6:28 PM CDTSevere Thunderstorm WarningOAXButler32 min
May 1, 6:28 PM CDTTornado WarningOAXJefferson32 min
May 1, 6:58 PM CDTFlash Flood WarningOAXBurt, Washington2 hr

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.